Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Taking cephalexin for sinus infection. Throwing up phlegm and coughing. Is this normal?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 12933 Questions
Question
my son has a sinus infection the Doctor told him. Hes had this for about a week now..then 2 days ago they put him on cephalexin 500 mg, 2 tablets - 2 times a day. Is it normal for him to be throwing up phlem and coughing? And how often should he be taking the anti-biotic? Hes taking it every 10 hours. How long will it be until he feels better?
Posted Wed, 13 Feb 2013 in Infections
 
 
Answered by Dr. Michelle Gibson James 31 minutes later
Hi, thanks for using healthcare magic

The dose of cephalexin varies according to the infection being treated. In general for respiratory tract infections like sinusitis, it is used every 6 hrs (at least 4 times a day) with dosages between 250mg to 500mg.
Normally improvement occurs after 2 to 4 days, but it is important to complete the course or there is a risk of resistance.
There may be a particular reason for his dosage, you may want to consider speaking to his doctor.

Like all medication, cephalexin is associated with potential side effects such as nausea vomiting and indigestion. This may be contributing to the vomiting that he is currently experiencing.

I hope this helps, feel free to ask any additional questions
Above answer was peer-reviewed by
 
Follow-up: Taking cephalexin for sinus infection. Throwing up phlegm and coughing. Is this normal? 24 minutes later
so is it okay to be taking 1000 mgs - 2 500 mg tablets 2 times a day. Or should he be taking just one 500 mg tablet? Hes been taking it for 2 days now. What does the cough come from, his sinus dripping down this throat?
 
 
Answered by Dr. Michelle Gibson James 7 hours later
Hi

Normally it is taken twice a day for infections in different parts of the body and 4 times a day for infections involving the respiratory tract.
There may be a reason that the dosage was altered so it maybe best to ask the prescribing doctor regarding the change.

The cough would be due to the mucus at the back of the throat, if the bronchi in the lungs are inflammed then this can also result in a cough.

Feel free to ask any other questions
Above answer was peer-reviewed by
 
Follow-up: Taking cephalexin for sinus infection. Throwing up phlegm and coughing. Is this normal? 38 hours later
how long is he going to have this stuff dripping down his throat and throwing up phlem?...Its not as much now, but hes still doing it. Hes on the antibiotics yet until tuesday or wednesday.

thank you
 
 
Answered by Dr. Michelle Gibson James 10 minutes later
Hi

You indicated that it has decreased in amount, it may take up to 2 weeks depending on whether there is an enviromental stimulus as well.
Sinusitis and rhinitis often have an allergic basis and to completely resolve the symptoms the allergen must be determined and eliminated if possible.
He can consider adding a mucolytic to his regimen to reduce the viscosity of the mucus and make it easier to come up.
After the initial infection has resolved, his doctor may consider placing him on medication(such as nasal spray and antihistamine), to treat the allergic sinusitis or allergic rhinitis.

Feel free to ask any other questions
Above answer was peer-reviewed by
 
Follow-up: Taking cephalexin for sinus infection. Throwing up phlegm and coughing. Is this normal? 1 hour later
I tried giving him some mucinex 600 mgs and he threw that up. So I think just stick to the anitbiotics that the doctor gave him...Can mucinex make you throw up?
 
 
Answered by Dr. Michelle Gibson James 6 minutes later
Hi, mucinex is not usually associated with vomiting. If he is having persistent vomiting then he should consider revisiting his doctor for reassessment.

Feel free to ask any other questions
Above answer was peer-reviewed by
 
Follow-up: Taking cephalexin for sinus infection. Throwing up phlegm and coughing. Is this normal? 20 minutes later
hes not having persistent vomiting, just once when he took the mucinex..now hes just spitting up phlem now and then.
 
 
Answered by Dr. Michelle Gibson James 1 hour later
ok, that's good.

It will improve within 1 to 2 weeks with the antibiotics and other medication.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor